zbMATH — the first resource for mathematics

Spectrum and trace invariance criterion and its statistical applications. (English) Zbl 0714.15002
Let \(A,B\in {\mathbb{C}}^{m\times n}\) be rectangular matrices. The authors give a simple condition involving the ranges of A, B and their conjugates which is necessary and sufficient for the set of nonzero eigenvalues of the product \(B^-A\) to be invariant including multiplicities with respect to the choice of a generalized inverse \(B^-\). It turns out that the condition is equivalent to \(tr B^-A\) being invariant. The result is then applied to investigate properties of canonical correlations in the context of the general Gauss-Markov model.
Reviewer: Z.Dostal

15A09 Theory of matrix inversion and generalized inverses
15A18 Eigenvalues, singular values, and eigenvectors
62H20 Measures of association (correlation, canonical correlation, etc.)
Full Text: DOI
[1] Baksalary, J.K.; Kala, R., Range invariance of certain matrix products, Linear and multilinear algebra, 14, 89-96, (1983) · Zbl 0523.15006
[2] Baksalary, J.K.; Kala, R.; Klaczyński, K., The matrix inequality M ≥ B∗MB, Linear algebra appl., 54, 77-86, (1983) · Zbl 0516.15010
[3] Baksalary, J.K.; Liski, E.P.; Trenkler, G., Mean square error matrix improvements and admissibility of linear estimators, J. statist. plann. inference, 23, 313-325, (1989) · Zbl 0685.62052
[4] Baksalary, J.K.; Mathew, T., Rank invariance criterion and its application to the unified theory of least squares, Linear algebra appl., 127, 393-401, (1990) · Zbl 0694.15003
[5] Baksalary, J.K.; Rao, C.R.; Markiewicz, A., A study of the influence of the “natural restrictions” on estimation problems in the singular Gauss-Markov model, J. statist. plann. inference, (1990), to appear
[6] Drygas, H., The coordinate-free approach to Gauss-Markov estimation, (1970), Springer-Verlag Berlin · Zbl 0215.26504
[7] Hartwig, R.E., 1-2 inverses and the invariance of BA+C, Linear algebra appl., 11, 271-275, (1975) · Zbl 0312.15001
[8] Horn, R.A.; Johnson, C.R., Matrix analysis, (1985), Cambridge U.P Cambridge · Zbl 0576.15001
[9] Khatri, C.G., A note on multiple and canonical correlation for a singular covariance matrix, Psychometrika, 41, 465-470, (1976) · Zbl 0381.62048
[10] Puntanen, S., On the relative goodness of ordinary least squares estimation in the general linear model, Ph.D. dissertation, Acta univ. tamper. ser. A, 216, (1987)
[11] Rao, C.R.; Rao, C.R.; Rao, C.R., Unified theory of linear estimation, Sankhyā ser. A, Corrigenda, Corrigenda, 34, 477-394, (1972) · Zbl 0262.62034
[12] Rao, C.R., Linear statistical inference and its applications, (1973), Wiley New York · Zbl 0169.21302
[13] Rao, C.R., Representations of best linear unbiased estimators in the Gauss-markoff model with a singular dispersion matrix, J. multivariate anal., 3, 276-292, (1973) · Zbl 0276.62068
[14] Rao, C.R., A lemma on g-inverse of a matrix and computation of correlation coefficients in the singular case, Comm. statist. theory methods, 10, 1-10, (1981) · Zbl 0477.62040
[15] Rao, C.R.; Mitra, S.K., Generalized inverse of matrices and its applications, (1971), Wiley New York
[16] Rao, C.R.; Mitra, S.K.; Bhimasankaram, P., Determination of a matrix by its subclasses of generalized inverses, Sankhyā ser. A, 34, 5-8, (1972) · Zbl 0274.15003
[17] Seshadri, V.; Styan, G.P.H., Canonical correlations, rank additivity and characterizations of multivariate normality, (), 331-344, North-Holland, Amsterdam · Zbl 0419.62049
[18] Watson, G.S., Linear least squares regression, Ann. math. statist., 38, 1679-1699, (1967) · Zbl 0155.26801
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.